Format

Send to

Choose Destination
Am J Emerg Med. 2015 Dec;33(12):1843.e1-3. doi: 10.1016/j.ajem.2015.04.065. Epub 2015 May 2.

Severe poisoning after self-reported use of 2-(4-iodo-2,5-dimethoxyphenyl)-N-[(2-methoxyphenyl)methyl]ethanamine, a novel substituted amphetamine: a case series.

Author information

1
Division of Clinical Toxicology, Department of Emergency Medicine, VCU Medical Center, Richmond, VA; Virginia Poison Center, Richmond, VA; Department of Emergency Medicine, VCU Medical Center, Richmond, VA. Electronic address: mhieger@mcvh-vcu.edu.
2
Division of Clinical Toxicology, Department of Emergency Medicine, VCU Medical Center, Richmond, VA; Virginia Poison Center, Richmond, VA; Department of Emergency Medicine, VCU Medical Center, Richmond, VA.
3
Department of Emergency Medicine, VCU Medical Center, Richmond, VA.

Abstract

Significant toxicity from amphetamine and cathinone derivatives is being increasingly reported. We describe a series of self-reported exposures to 2-(4-iodo-2,5-dimethoxyphenyl)-N-[(2-methoxyphenyl)methyl]ethanamine (25-I-NBOME or 25-I), a novel amphetamine derivative. Ten patients with an average age of 17 years presented to local emergency departments (EDs) in our community after ingestion and/or insufflation of a drug referred to as "25-I." Of 10 patients, 6 reported taking 25-I alone; other substances included ethanol; 2,5-dimethoxy-4-ethylphenethylamine; marijuana; and ketamine. Most common effects included tachycardia (90%), hypertension (70%), agitation (60%), and hallucinations (50%). The average heart rate was 123 beats per minute. Two patients were found in status epilepticus, and another was found unresponsive. One patient who had a seizure had multiple, discrete intraparenchymal hemorrhages and acute kidney injury. Six patients were admitted to the intensive care unit, two were treated in the ED and released, and 1 each was admitted to psychiatry or managed in a clinical decision unit and subsequently discharged. Three patients required emergent intubation, and all admitted patients (7/10) were given intravenous benzodiazepines for sedation. Urine and blood specimens were obtained from 1 patient, which showed analytic confirmation of 25-I. In addition to sympathomimetic effects, methoxy and other substituent groups impart serotonergic effects, resulting in hallucinogenic properties. 2-(4-iodo-2,5-dimethoxyphenyl)-N-[(2-methoxyphenyl)methyl]ethanamine appears to be extremely potent with a reported "dose" of 500 μg resulting in increased potential for inadvertent overdose. This case series describes significant morbidity in a local cluster of young patients after self-reported use of 25-I, a newly identified drug of abuse.

PMID:
25983267
DOI:
10.1016/j.ajem.2015.04.065
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center